Dr. Keith Roach

DEAR DR. ROACH: I am an active 72-year-old male in good health. I do, however, suffer from arthritis in my left ankle, the result of a broken bone while playing football in high school. When the pain flares, I take an Aleve, and it provides quick and nearly total relief. I have read that the excessive use of Aleve can result in kidney damage. My question is: What constitutes “excessive use”? I have asked several doctors and get vague and confusing answers. Some say to take two a day for three days but no more. Others say to take it for as long as necessary but “not too long.” Still others give different advice, but all of it ambiguous. Do you have a better answer? — R.C.
ANSWER: Naproxen (Aleve), like ibuprofen and many others, is a nonsteroidal anti-inflammatory drug, commonly abbreviated NSAID. These drugs are used widely (on the order of 20,000 tons per year worldwide for ibuprofen alone), and most people will never have any problems with them. However, the reason you have gotten vague and ambiguous answers is that these drugs have the potential to cause many types of toxicities. Some of these are dose-related, while some are “idiosyncratic,” meaning they can just happen to people, even when taking NSAIDs very occasionally.
Kidney damage from naproxen and other NSAIDs is unlikely unless a person already has existing kidney disease or is taking other medications that can damage the kidney. Contrast dye is one big example of such a medication, but antirejection drugs, used in transplant patients, are another.
Stomach and intestinal damage often occur with NSAIDs, but most commonly in people who are older and taking higher doses or who are at risk, such as people with a previous history of ulcer. The prescription strength of naproxen can be up to 1,000 mg daily. At the maximum approved over-the-counter dosing of 600 mg daily, gastrointestinal side effects are uncommon in people at low risk.
There are many other potential harms. For example, blood cells, both platelet and white blood cells, can be lowered with NSAIDs. Serious skin reactions have occurred. Ibuprofen in particular can cause a chemical irritation to the lining of the brain, called aseptic meningitis. These are quite uncommon.
So, to answer your question unambiguously, it is unlikely a healthy person will develop serious toxicity when taking over-the-counter NSAIDs at doses at or below those recommended, even if taken every day. There is still the possibility of problems in anyone, no matter how healthy. So taking lower doses of NSAIDs less frequently means you have an even lower risk.
DEAR DR. ROACH: I take Pradaxa and metoprolol for AFib. Would it be safe to try saw palmetto for an overactive bladder? I prefer not to take any additional prescription medication. — J.B.
ANSWER: Overactive bladder is caused by excess muscle contractions of the bladder. I am unaware of any data showing a benefit of saw palmetto in overactive bladder. However, overactive bladder has similar symptoms to enlarged prostate, which blocks urine flow. Saw palmetto is often prescribed for prostate enlargement and inflammation.
The data is mixed on whether it is effective, but it does appear to be safe. It does not have much in the way of drug interactions, and although there is a theoretical risk of increased bleeding, my herb-drug interactions calculator did not list a concern between dabigatran (Pradaxa, a direct-acting oral anticoagulant) and saw palmetto.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.


Only subscribers are eligible to post comments. Please subscribe or login to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.

filed under: